Alert archive / North Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Raleigh, NC

October 6, 2005Scotland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 6, 2005, 2:54 PM EDT for Scotland County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2005, 2:54 PM EDT (18:54 UTC)
Expired
Oct 6, 2005, 6:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 130 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 3:03 PM EDTFLOODLaurinburg, NCHIGHWAY 74 EAST OF LAURINBURG IS PARTIALLY FLOODED AND POSSIBLY BECOMING IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 061900
FFWRAH
NCC165-062200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT THU OCT 6 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
OVER ONE AND A HALF INCHES OF RAIN HAS FALLEN OVER LAURINBURG WITH 
MORE HEAVY RAIN EXPECTED THROUGH 4 PM. ADDITIONAL RAINFALL OF UP TO 
AN INCH IS POSSIBLE OVER THE NEXT HOUR. FLOODING OF POOR DRAINAGE 
AREAS IN AND AROUND LAURINBURG CAN BE EXPECTED. EVEN MORE HEAVY RAIN 
WILL MOVE INTO THE AREA LATER THIS EVENING POTENTIALLY CREATING MORE 
FLOOD PROBLEMS ACROSS THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GIBSON...
  HASTY...LAUREL HILL...LAURINBURG...OLD HUNDRED AND SILVER HILL.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT 
OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. 
DONT DROWN...TURN AROUND.

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT 
CAN EASILY SWEEP A CHILD DOWNSTREAM. 

LAT...LON 3482 7933 3464 7944 3480 7969 3496 7952

$$

04
1 follow-up statement
000 
WGUS72 KRAH 062023
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT THU OCT 6 2005

NCC165-062200-
SCOTLAND NC-
422 PM EDT THU OCT 6 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SCOTLAND COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAURINBURG...
WAGRAM...GIBSON....OLD HUNDRED...AND SILVER HILL.

EMERGENCY OFFICIALS REPORT THAT NUMEROUS ACCIDENTS HAVE OCCURRED DUE 
TO MINOR FLOODING ON ROADS IN THE LAURINBURG AREA...PARTICULARLY ON 
ROUTE 79 TOWARDS GIBSON. 

DOPPLER RADAR INDICATES THAT MORE HEAVY RAIN WILL BE MOVING NORTH 
INTO THE AREA...AND AN ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE 
THROUGH 600 PM. THIS ADDITIONAL RAIN MAY CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3482 7933 3464 7944 3480 7969 3496 7952

$$

MLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 2:15 PM EDT, 39 minutes earlier.

Area forecast discussion, Oct 6, 2:15 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU OCT 6 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WIDESPREAD AREA OF RAIN AT ONE HALF INCH PER HOUR OR BETTER SET TO
ADVECT INTO OUT SOUTHWEST PARTS IN THE LATE AFTERNOON AND EVENING.
EXPECT SOME WEAKENING AS THIS AREA ADVANCES NORTH BUT A GOOD SOAKING
ON TAP FOR THIS AREA. AS DRY AS IT HAS BEEN THIS SHOULD NOT BE A
PROBLEM. WILL NOT ISSUE A WATCH AS CREEKS AND STREAMS ARE QUITE LOW
AND CENTRAL NORTH CAROLINA QUITE DRY PRIOR TO LAST NIGHT. WILL ISSUE
A STATEMENT PUTTING EMPHASIS ON URBAN AREAS AND THE HIGHER TERRAIN
OF OUR EXTREME WEST. PRIMARY THREAT TIME STILL APPEARS TO BE TONIGHT
WITH THREAT EXTENDING IN THE EXTREME WEST INTO FRIDAY. ONE TO THREE
INCHES WITH A FEW HIGHER AMOUNTS FOR THE EVENT. ISOLATED
THUNDERSTORMS FRIDAY BUT SEVERE THREAT LOOKS VERY LIMITED.

HAVE ADJUSTED FRIDAY NIGHT AND SATURDAY TEMPERATURES UPWARD WITH
DELAY IN SHIFT OF NORTHWEST WINDS BEHIND THE SURFACE TROUGH.
PRECIPITATION WILL CONTINUE INTERMITTENTLY INTO SATURDAY AFTERNOON
MOST AREAS BUT RAINFALL AMOUNTS MUCH REDUCED FROM EARLIER IN THE
EVENT.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
SURFACE FRONT SHOULD REMAIN STRETCHED ALONG THE NORTH CAROLINA
COASTAL PLAIN INTO SUNDAY MORNING AS THE WEAK NEARLY-PARALLEL MID
LEVEL FLOW WOULD IMPLY LITTLE TO NO PUSH. THE PATTERN BECOMES
INCREASINGLY COMPLEX WITH A NORTH NORTHEAST SURFACE FLOW AS THE
SURFACE HIGH OVER EASTERN CANADA TRIES TO BUILD SOUTH INTO THE
STATE... ALTHOUGH THIS HIGH LOOKS TO BE CENTERED TOO FAR NORTH TO
CAUSE MAJOR LOW LEVEL DRYING. THE ECMWF/ UKMET/GFS/CANADIAN DO AGREE
ON A BAGGY UPPER LOW SOMEWHERE OVER OHIO OR THE CENTRAL MISS VALLEY
SATURDAY NIGHT AND SUNDAY LIFTING SLOWLY NORTHEAST BY MONDAY. WILL
BANK ON THIS BEING ENOUGH TO KICK THE SURFACE BOUNDARY OFFSHORE...
ALTHOUGH CONFIDENCE IN THIS IS NOT HIGH SINCE THIS MID LEVEL SYSTEM
COULD BE TOO FAR NORTHWEST TO HAVE MUCH INFLUENCE. WILL CARRY LOW
CHANCE POPS... SLIGHTLY HIGHER EAST... INTO SUNDAY... THEN WILL
INDICATE PARTLY CLOUDY AND DRY MONDAY THROUGH THURSDAY WITH THE
LIKELIHOOD OF UPPER RIDGING DEVELOPING WHILE AN UPPER VORTEX SPINS
AND DIGS OVER THE EASTERN ROCKIES INTO THE PLAINS. SLIGHTLY BELOW
NORMAL MAXIMUM TEMPERATURES SUNDAY WITH LINGERING CLOUD COVER...
THEN WILL GO A BIT ABOVE NORMAL MONDAY THROUGH THURSDAY. -GIH

&&

.AVIATION...

AREAS OF RAIN SHOULD CONTINUE TO OVERSPREAD TAF SITES BEFORE DARK.
CEILINGS AND VISIBILITIES BOTH CURRENTLY VARY BETWEEN MVFR AND
VFR... AND EXPECT THEM TO GO DOWN DURING THE EVENING... WITH IFR TO
LIFR CEILINGS AND IFR VISIBILITIES AT ALL SITES AFTER MIDNIGHT. HAVE
IMPROVED CEILINGS AND VISIBILITIES UP TO MVFR FRIDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Oct 6, 9:16 AM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
916 AM EDT THU OCT 6 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
916 AM EDT THU OCT 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

BANDS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TO
OVERSPREAD CENTRAL NORTH CAROLINA FROM SOUTH TO NORTH TODAY
THROUGH TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY
OVER MUCH OF THE AREA THROUGH TONIGHT... AND RAINFALL COULD
EXCEED THREE INCHES IN SPOTS. THIS COULD LEAD TO SOME STREET
FLOODING AND HIGH WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CENTRAL NORTH CAROLINA COULD SEE A BREAK IN THE STEADY RAINFALL ON
FRIDAY... MORE LIKELY ALONG AND EAST OF INTERSTATE 95. IF CLOUDS
BREAK UP ENOUGH TO ALLOW SUFFICIENT HEATING OF THE SURFACE... THE
ATMOSPHERE COULD BECOME UNSTABLE ENOUGH TO LEAD TO THE DEVELOPMENT
OF A FEW STRONG THUNDERSTORMS... MAINLY FROM MID AFTERNOON FRIDAY
THROUGH THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY... ALTHOUGH
STORM SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF
LOCALIZED FLOODING AND HIGH WATER TO THE NATIONAL WEATHER SERVICE.

GIH

Nearby

Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.